Indiana, 2011Hail and Damaging Winds in Indiana, August 24, 2011
August 24, 2011 · NWS IND · 12 events in 6 counties and zones
A strong line of thunderstorms developed and pushed southeast through central Indiana during the evening and overnight hours of August the 24th. Numerous thunderstorm wind gust and damage reports were received, mainly from the northern half of central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of thunderstorms developed and pushed southeast through central Indiana during the evening and overnight hours of August the 24th. Numerous thunderstorm wind gust and damage reports were received, mainly from the northern half of central Indiana. Hail up to the size of golf balls were also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 24, 5:21 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 24, 5:21 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT WED AUG 24 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF
THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY
FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN
NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT
UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY
INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING
THROUGH THE AREA EARLY IN THE COMING WEEKEND.
&&
.NEAR TERM /TONIGHT/...
FOCUS IS ON THUNDERSTORMS TONIGHT. GUIDANCE IS IN GOOD AGREEMENT
AND A BLEND IS USED.
AIRMASS REMAINS STRONGLY CAPPED AS EVIDENCED BY VERY LITTLE
CUMULUS FORMATION THUS FAR TODAY. A SMALL AMOUNT OF CU HAS MANAGED
TO FORM IN A WEAK CONVERGENCE ZONE JUST AHEAD OF THE FRONT FROM
AROUND PEORIA TO SOUTHWEST OF VALPARAISO...AND THIS MAY BE THE
BEGINNINGS OF A BROKEN LINE OF CONVECTION DEPICTED BY THE HIGH RES
RAPID REFRESH...THAT SHOULD DROP SOUTH/SOUTHEAST ACROSS THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING.
VERY STRONG INSTABILITY IS IN PLACE ABOVE THE STRONG CAP...WITH
MODERATE BUT AMPLE SHEAR VALUES EXPANDING INTO THE AREA AS THE
SHORTWAVE WORKS INTO THE REGION. RELATIVELY STEEP LAPSE
RATES/STRONG DCAPE/STRENGTHENING LOW LEVEL WIND FIELDS WILL
PRESENT PRIMARILY A DAMAGING WIND THREAT. FAIRLY HIGH WET BULB
ZERO HEIGHTS AND INCREASING PRECIPITABLE WATER VALUES...NEAR OR
ABOVE 150 PERCENT OF NORMAL...SUGGEST A RELATIVELY MINOR HAIL
THREAT...BUT A SIGNIFICANT HEAVY RAIN THREAT. APPEARS THAT THE
MAJORITY OF STORM ACTIVITY WILL BE DONE NO LATER THAN 06Z...AND
WILL QUICKLY RAMP DOWN POPS AFTER THAT TIME. MOST OF THE AREA MAY
SEE THUNDERSTORMS AFTER ABOUT 23Z THROUGH 04Z.
ON TEMPS...GUIDANCE LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM
MINS. HAVE BUMPED UP A BIT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT.
SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT
TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD
TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA.
ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850
TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS
LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY
TOO COOL BASED ON UPSTREAM MINS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND
EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL
PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY
IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY
OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850
TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED
MOST MAX TEMPS UP A DEGREE OR TWO.
&&
.AVIATION.../DISCUSSION FOR 250000Z TAFS/...
EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF
LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY
ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF
AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST
SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF
THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE
WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED.
OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER
DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO
CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...MK
Hazardous weather outlook, Aug 24, 10:27 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 AM EDT WED AUG 24 2011
INZ021-028>031-035>049-051>057-060>065-067>072-251000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1127 AM EDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL INDIANA WILL BE BETWEEN 600 PM AND MIDNIGHT AS A
COLD FRONT MOVES INTO OUR REGION. STORMS WILL INITIALLY IMPACT
AREAS TO THE NORTH OF INDIANAPOLIS...SPREADING SOUTH AND EAST
ACROSS THE REGION THROUGH THE EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS
WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL.
IN ADDITION HEAT INDEX VALUES MAY EXCEED 100 DEGREES THIS
AFTERNOON ACROSS WEST CENTRAL AND SOUTH CENTRAL INDIANA AND RANGE
FROM THE MIDDLE 90S TO AROUND 100 DEGREES ELSEWHERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT
WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
Thunderstorm Wind, Warren
- When
- August 24, 7:16 PM EST
- Where
- Warren County, 1.05 mi W of Kramer
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 40.330, -87.300
Damaging thunderstorm wind gusts blew barns, farm equipment, and trees over. Power lines were also reported down. Multiple roads were blocked due to debris and the trees that were downed.
Thunderstorm Wind, Tippecanoe
- When
- August 24, 7:40 PM EST
- Where
- Tippecanoe County, 0.69 mi S of Lafayette
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -86.870
A large tree, with a diameter of a foot to a foot and a half, was downed due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- August 24, 7:40 PM EST
- Where
- Tippecanoe County, 1.26 mi WSW of Eastwich
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -86.850
Tree limbs, two inches in diameter, were downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- August 24, 7:46 PM EST
- Where
- Tippecanoe County, 0.69 mi S of Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -86.870
An estimated 60 mph thunderstorm wind gust was observed in this location.
Hail, Clinton
- When
- August 24, 7:57 PM EST to 7:59 PM EST
- Where
- Clinton County, 1.05 mi E of Rossville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -86.560
Hail, Clinton
- When
- August 24, 7:57 PM EST to 7:59 PM EST
- Where
- Clinton County, 1.58 mi W of Rossville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.420, -86.610
Hail, Clinton
- When
- August 24, 7:57 PM EST to 7:59 PM EST
- Where
- Clinton County, 1.05 mi W of Rossville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.420, -86.600
Hail, Tippecanoe
- When
- August 24, 8:00 PM EST to 8:02 PM EST
- Where
- Tippecanoe County, 0.53 mi E of East Yard
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.430, -86.840
Hail, Clinton
- When
- August 24, 8:04 PM EST to 8:06 PM EST
- Where
- Clinton County, 1.58 mi W of Rossville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.420, -86.610
Thunderstorm Wind, Fountain
- When
- August 24, 8:18 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -87.390
Multiple tree limbs were reported down in this location due to damaging thunderstorm wind gusts.
Hail, Montgomery
- When
- August 24, 9:15 PM EST to 9:17 PM EST
- Where
- Montgomery County, 0.69 mi N of Lapland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -86.900
Thunderstorm Wind, Hancock
- When
- August 24, 10:51 PM EST
- Where
- Hancock County, 0.87 mi NW of Mc Cordsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -85.930
An estimated 58 mph thunderstorm wind gust was observed in this location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
- Damaging Winds in Texas, August 24, 2011$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345716, 345718, 345720, 343175, 343180, 343224, 343226, 343230, 343232, 345721, 343239, 343241.